Institutional members access full text with Ovid®

Share this article on:

Granulomatous Reaction After Injection of a New Resorbable Filler Novabel

Moulonguet, Isabelle MD; de Goursac, Catherine MD; Plantier, Françoise MD

American Journal of Dermatopathology: October 2011 - Volume 33 - Issue 7 - pp 710-711
doi: 10.1097/DAD.0b013e3181f9f549
Extraordinary Case Report

A new resorbable filler, Novabel, became commercially available in January 2010 in France. A 52-year-old general practitioner injected 0.1 cm3 of a 1 cm3 alginate solution (Novabel) into the deep dermis of her left arm to test it before using it on her patients. Ten days later, she observed a small pink nodule at the injection site forming secondary a bluish papule. A biopsy was performed 2 months after the injection. Histopathology showed a granulomatous reaction involving the deep dermis and the subcutaneous fat. The inflammatory reaction surrounded a nonpolarizing exogenous material consisting of slightly bluish deposits of variable size and shape, some of which were well delineated, others with a blurred or spiky perimeter, frequently showing retraction in a clear vacuole. The papule regressed, resolving completely 5 months after the injection. Novabel is a totally new type of aesthetic injectable resorbable filler consisting of a purified polysaccharide, alginate, which is extracted from crusted brown algae. No side effects have been reported to date and we describe here a first granulomatous reaction after filler injection which has a distinctive appearance in keeping with the histopathological findings.

From the *Cabinet d'Histopathologie Cutanée, Mathurin Moreau, Paris; and †Centre Niel, Niel, Paris.

The authors declare no conflicts of interest.

Reprints: Isabelle Moulonguet, MD, Cabinet d'Histopathologie Cutanée, 35 Avenue Mathurin Moreau, 75019 Paris (e-mail: imoulonguetmichau@gmail.com).

Copyright © 2011 Wolters Kluwer Health, Inc. All rights reserved.